Dear monkeybee, Lithium can sometimes cause drowsiness that may be dose-related, but it's usually not so substantial as you're describing. If levels ran too high you'd also probably notice a tremor and GI upset/cramping. If that's the only medicine in the picture then it may be worth asking your doctor about the wisdom of dividing up the dose over the day for better tolerability or reviewing any other possible explanations for excessive daytime sleepiness. Dr. G.View Thread
Yes, the book is a medical textbook intended for a professional rather than a patient audience. That said, the basic information in it is probably mostly accessible to an informed lay audience. A used copy or copy from the library would probably be more feasible for a non-MD interested in it. Or, if your doctor is unfamiliar or uncomfortable with how to manage side effects, one could gently recommend this medical resource to him or her as it really is the doctor's job to advise on how to manage side effects, not the patient's.
MAOIs won't prevent highs, and in someone who's been on an MAOI long term, I'd say that if a future mania occurred it would be hard to pin that on the Maoi. Manias can happen despite taking a mood stabilizer like lithium or Depakote, so the risk for a manic or hypomanic episode remains a possibility lifelong, regardless of whether a mood stabilizer may help to reduce that risk.
Dr GView Thread
Dear Debbie, Basically, if there were never any manic or hypomanic episodes prior to taking an antidepressant, and a mania or hypomania began shortly after newly starting an antidepressant and the symptoms persisted despite stopping the antidepressant, we'd call that bipolar disorder; if the symptoms went away shortly after stopping the antidepressant, we'd call that a side effect. If someone is on long-term antidepressants and then develops a manic or hypomanic syndrome, it's hard to link that to the antidepressant (i.e., it should have happened a lot sooner once the antidepressant had been started if the antidepressant is to blame). High adrenaline levels could cause agitation but shouldn't cause mood elevation, grandiosity, distractibility, impulsivity and a reduced need for sleep; if they did, then everyone with a pheochromocytoma (adrenal tumor causing high epinephrine levels) would look manic. Dr. G.View Thread
We usually attribute manias to the effects of an antidepressant only if the mania/hypomania symptoms arise in the first few weeks or months (no more than 12-16 weeks) after starting the antidepressant...beyond that time frame it's really impossible to realistically link cause-and-effect with a mania that could simply arise while someone happens to already be on an antidepressant. (Analogous to if someone who's depressed has been on an antidepressant for many many months and then suddenly becomes less depressed, it's not so likely the antidepressant suddenly becomes effective many months after starting it.) Dr. G.View Thread
Dear slik kitty, If someone has had a manic episode, and assuming it wasn't simply an artifact of a medical condition, substance abuse, etc., then that buys lifetime membership in the bipolar disorder club, regardless of whether or not a second episode occurs. the risk for another episode is always very high off medicines, but not necessarily 100%. Dr. G.View Thread
Dear Debbie, The definition of bipolar II disorder involves having had at least one clear-cut hypomanic episode, defined by the symptoms you probably know: higher energy than usual, not needing much sleep to feel rested, fast thinking, talking nonstop, feeling overconfident, being easily distracted, and making impulsive or risky decisions. The symptoms of mania and hypomania are the same except that in mania they cause trouble (people get hospitalized, or arrested, or wreck their finances or jobs) or involve psychosis (delusions, hallucinations), while in hypomania, by definition, they don't impair your functioning. And, these symptoms represent a change from your usual self. There's no lab test to corroborate a bipolar diagnosis -- it remains a "clinical" diagnosis, meaning, based just on symptoms. The relevance of making a "correct" diagnosis is largely around treatment -- antidepressants don't work as well for depressions in most (not all) people who've ever had a mania or hypomania, and by the same token, mood stabilizers like lithium or Depakote don't do a whole lot to treat depression in people who've never had a mania or hypomania. Hope this helps. Dr. G.View Thread
In order to tease out likely side effects from unrelated causes, one has to properly evaluate the time frames in which a drug was added or stopped, dose, potential drug interactions, and have done knowledge of the likelihood for a given side effect relative to a given drug. Some presumed side effects may really be illness symptoms (eg, insomnia ir agitation); others tend to "run together" based on mechanisms (eg, drugs that cause dry mouth usually also cause constipation), and other factors to consider such as these. It takes time and effort to sort through the details.
Dr GView Thread
Psychopharmacologists typically are psychiatrists whose practices and expertise focus mainly on psychopharmacology (as opposed to psychiatrists whose practices focus mainly on psychotherapy, or ECT, or addictions, or forensics, or children, or geriatrics....)
Dr GView Thread